Reality Training: Assessment and management of excited delirium

Learn the signs and symptoms for this significant behavioral emergency and the importance of rapid patient sedation


By Christopher Kroboth

Excited delirium patients pose a huge safety risk to themselves and the public safety crews responding to their emergency. Excited Delirium Syndrome is defined as "a syndrome of uncertain etiology characterized by delirium, agitation, and hyperadrenergic autonomic dysfunction [1]."

ExDS patients present a complex myriad of physical, psychological and metabolic chaos. The prehospital provider must be ready to help decrease the patient's degree of agitation to facilitate a safe assessment and transport all while weighing in the potential for respiratory or cardiac compromise.

While the pathophysiology of ExDS is not fully understood we do know that these patients parallel the signs and symptoms of a sympathomimetic toxidrome.

ExDS assessment findings, like the vital signs shown on the monitor, as well as other exam findings can include:

  • Tachypnea
  • Tachycardia
  • Hyperthermia
  • Hypertension
  • Acidosis
  • Rhabdomyloysis

The patient's tachycardia may be caused by a toxicologic uptake, like cocaine, PCP, LSD, bath salts, or it may be the body's response during this syndrome.

The oxygen demand of sustained tachycardia is great. ExDS patients are commonly found VERY active, agitated and aggressive. Imagine the patient is riding an epinephrine and nor-epinephrine tidal wave. That can send end-organ metabolism, oxygen demand and blood pressure through the roof!

Temperature in these patients, with marked tachycardia, a high metabolic rate, and also actively engaging in physical activities can be problematic as well. In some cases these patients are performing strenuous physical activities such as moving cars and dumpsters.

Here in lies the problem with their temperature. Imagine their body is like thousands of little factories in high production. They are The patient's body temperature is rising as a result of the high metabolism and/or increased global muscle activity.

The patient is also rapidly producing carbon dioxide, the byproduct of metabolism. Take into account this increased temperature and carbon dioxide buildup. What do you expect the respiratory system to do in response to this?

ExDS patients will have very high respiratory rates and in many cases be accompanied with deep or changing breathing patterns. The ExDS patient is trying to blow off the carbon dioxide all while bringing in more oxygen to meet their physiologic demands.

Deadly metabolic state
With your patient experiencing such high states of metabolic demand and physical workload they will start to become acidotic as their demand exceeds their buffering system and respiratory failure systems ability to regulate and compensate. Overall the net demand of the ExDS patient in their state of hypermetabolism can be deadly.

Patient treatment
Until recently the most common choices for sedation were benzodiazepines, antipsychotics or even diphenhydramine (Benadryl). Benzodiazepines have slower uptake after intramuscular administration, as well as the potential for respiratory depression which may delay chemical restraint.

Antipsychotics, such as haloperidol, can have anticholinergic properties which is an issue for a patient who needs as much parasympathetic influence as they can get. There is also concern for the rare cardiac conduction side effects, such as QT prolongation, which may result in ventricular dysrhythmias such as torsades de pointes. These concerns, combined with a preexisting risk for sudden death among ExDS patients, FDA black box warnings regarding QT prolongation with haloperidol and droperidol, and a slower onset of action than benzodiazepines by the intravenous or intramuscular route, have led some clinicians to avoid this class of agents in suspected ExDS. [2]

Recent literature has supported the use of ketamine for ExD patient sedation. Ketamine is a dissociative, however has minimal impact on hemodynamics and has been shown to be beneficial in the chemical control of the ExDS patient.

Ketamine may be safely and effectively used by trained and authorized paramedics. Ketamine provides excellent efficacy and few clinically significant side effects in prehospital care, making it an attractive choice for rapid and safe sedation, especially without intravenous access.[3] Caution must still be noted for adverse side effects of ketamine more commonly seen in higher dose ranges such as laryngospasm, hypertension , increased oral secretions and hypertension.

A critical clinical observation to make before sedation or chemical restraint is the patient's respiratory rate and pattern. Remember they were breathing fast and deep for a reason. Once you elect to sedate or restrain them and that has any impact on their respiratory rate or pattern, problems can arise. You need to be prepared to match that rate and effort in the event there is a respiratory impact. Otherwise the rise in carbon dioxide can further decrease their pH and put them into a deeper acidosis and potentially cardiac arrest.

Because of the difficulty and potential harm to EMS providers make sure to regularly review your patient restraint protocol. Preplan physical restraint procedures with other emergency responders so when the need arises the patient can be physically restrained while paramedics administer an intramuscular sedative.

iSimulate uses the best of current mobile technology to create products that are more advanced, simpler to use and more cost effective than traditional simulation solutions.

About the author
Christopher Kroboth works for Fairfax County Fire and Rescue. He is a lieutenant currently assigned to the EMS Training Division and serves as the lead instructor for their paramedic program in conjunction with Virginia Commonwealth University. Christopher also is the U.S. Clinical Educator for iSimulate and travels throughout the country teaching simulation and various EMS topics.

References

  1. Vilke GM,et al.Excited Delirium Syndrome (ExDS): defining based on a review of the literature. J Emerg Med 2012;43(5):897-905.
  2. American College of Emergency Physicians. (2009). White Paper Report on Excited Delirium Syndrome.
  3. Scheppke KA, Braghiroli J, Shalaby M, Chait R. Prehospital Use of IM Ketamine for Sedation of Violent and Agitated Patients. Western Journal of Emergency Medicine. 2014;15(7):736-741. doi:10.5811/westjem.2014.9.23229.

Recommended for you

Join the discussion

Copyright © 2019 ems1.com. All rights reserved.